Kansas, 2020Winter Weather in Kansas, February 19 to 20, 2020
February 19 to 20, 2020 · NWS ICT · 3 events in 3 counties and zones
Light to moderate snow fell across much of central and south central Kansas on February 19th into the 20th, 2020. Most locations received snow amounts of one half to 2 inches in depth, but a few isolated areas accumulated up to 3 inches.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Light to moderate snow fell across much of central and south central Kansas on February 19th into the 20th, 2020. Most locations received snow amounts of one half to 2 inches in depth, but a few isolated areas accumulated up to 3 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 19, 3:28 PM CST, 2 minutes earlier.
Area forecast discussion, Feb 19, 3:28 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
328 PM CST Wed Feb 19 2020
.SHORT TERM...(This evening through Saturday night)
Issued at 325 PM CST Wed Feb 19 2020
Highlights:
1) Snow/rain this evening and tonight
2) Temperatures below normal for Thursday and Friday
3) Lower 50s for Saturday
Headline: Winter Weather Advisory thru 6AM (Barton, Rice, Reno &
Kingman counties)
Throughout the morning and early afternoon today, radar imagery has
depicted a broad swath of reflectivity across southern Kansas,
though much of this was evaporating before it hit the ground due to
a very dry layer of air at 850mb. This dry layer has slowly
moistened from west to east across the state during the day, and as
of mid-afternoon, light snow has finally started to precipitate to
the ground west of I-135 in the Kingman area of south central
Kansas. Expecting the dry air layer to continue to moisten over the
next several hours, with the column finally saturating considerably
by around 6PM or after. This will coincide with a secondary surge of
increasing lift and mid-level frontogenesis to increase
precipitation coverage this evening and especially overnight
tonight. Model forecast soundings show a marginal/questionable
temperature profile for an hour or two when light rain or a wintry
mix of rain and snow will be possible initially. However, a fairly
rapid transition over to all snow is expected this evening.
Based on latest data, think that forecast accumulation amounts are
still on track with a widespread swath of up to 1-2 inches. Omega
and frontogenesis parameters still indicate that there could be a
narrow corridor of higher amounts of up to 3 inches or so roughly
between Highway 50 and the I-70. Although expanding the previously
issued Winter Weather Advisory one row of counties to the east was
considered, did not have enough confidence at this point to do so
considering the inherited advisory already captures the location of
greatest confidence in the higher amounts. Therefore, will continue
it as is for now and continue to monitor for trends throughout the
evening.
Precipitation should rapidly end around 6AM for most locations.
Temperatures during the day Thursday will be rather cold, topping
out in the low to mid 30s area-wide. Cloud cover will likely linger
throughout the morning before clearing during the afternoon hours.
There is a subtle wave that will move over the Front Range on Friday
and again on Saturday. The next more substantial system comes on
shore over southern California on Saturday and quickly tracks to the
Plains for Sunday. Temperatures should bump up to the lower 40s on
Friday, but there is potential that they could be a tad higher as
discussed in the previous discussion.
.LONG TERM...(Sunday through Wednesday)
Issued at 325 PM CST Wed Feb 19 2020
Highlights:
1) Rain chances Sunday with a possible mix Sunday night-Monday
2) Near normal temps Sunday and Monday
3) Possible rain, rain/snow or snow Monday eve to Tuesday eve
Changes: Adjusted precipitation chances for Sunday-Monday
As mentioned in the short term section, a system will move east from
the Desert Southwest and make it to the Front Range then Plains on
Sunday. This system will bring the next chances for precipitation.
The trend remains for rain to move in Saturday night with brief
potential for a rain/snow mix Sunday night into early Monday in
central Kansas and portions of the Flint Hills. An even later
arrival of precipitation is expected; there is a greater likelihood
of precipitation based on the models during the day on Sunday thus
the chances were increased from the previous forecast. The track of
this system could be adjusted which could alter the type of
precipitation but relative consistency in the track exists.
Temperatures are forecast to be near normal for Sunday and Monday
which is around 50 degrees.
Another wave is shown to pass on the back side of the Sunday system
for Tuesday, but there is little confidence in this system with the
model differences. Precipitation chances remain relatively the same
thus no changes were made to that element. At this point the types
would be initially rain, possibly a mix then snow. Stay tuned as
this system will probably adjust its track/amplitude which would
alter precipitation chances. A cool down is expected next Wednesday
after the wave moves through with highs back to the mid 30s to lower
40s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1157 AM CST Wed Feb 19 2020
Latest radar imagery shows a broad area of reflectivity across
southern and western Kansas. However, a layer of very dry air in
the lower atmosphere is preventing at least a portion of this from
reaching the ground. Models continue to show that the dry layer
of air will continue to moisten throughout the afternoon and
evening, however, which will increase chances for precipitation.
It will likely begin as rain or a rain/snow mix before
transitioning to all snow later in the evening. Timing still looks
relatively unchanged from the previous forecast, other than a few
small tweaks.
In addition to snowfall potential, cigs will drop into the MVFR
and IFR categories along with reductions in visibility, especially
in heavier snow bands. Highest confidence in low cigs and
reductions in visibility due to moderate snow roughly from KRSL,
KGBD, and KRSL with lower confidence at KSLN, KICT, and KCNU.
Most, if not all, precipitation should be winding down by around
12z, but MVFR cigs could linger for most sites throughout the
rest of the morning. Snowfall amounts of generally 1-2" with
locally higher amounts in central and southern Kansas that were
mentioned in the previous aviation discussion still look realistic
based on the latest model data received this morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 26 35 19 43 / 80 30 0 0
Hutchinson 22 33 18 42 / 90 30 0 0
Newton 23 33 18 41 / 80 20 0 0
ElDorado 25 34 18 42 / 80 20 0 0
Winfield-KWLD 29 37 19 44 / 50 20 0 0
Russell 19 34 18 45 / 80 10 0 0
Great Bend 19 32 17 44 / 100 10 0 0
Salina 21 35 18 44 / 80 10 0 0
McPherson 21 33 17 41 / 90 20 0 0
Coffeyville 30 37 18 44 / 50 10 0 0
Chanute 26 35 17 42 / 70 20 0 0
Iola 25 34 16 42 / 70 20 0 0
Parsons-KPPF 28 36 17 43 / 70 20 0 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM CST Thursday for KSZ047-050-
067-082.
&&
SHORT TERM...TAV/VJP
LONG TERM...VJP
AVIATION...TAV
Hazardous weather outlook, Feb 19, 4:41 AM CST, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
441 AM CST Wed Feb 19 2020
KSZ032-033-047>053-067>072-082-083-091>096-098>100-201045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
441 AM CST Wed Feb 19 2020
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Today and Tonight
Snow is expected to develop during the afternoon in central Kansas
and spread south during the evening and overnight hours. Snowfall
amounts between one and two inches are likely, with the greatest
amounts south of a line from Great Bend to McPherson and north of a
line from Kingman to Wichita. Isolated three inch totals are
possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Flurries may linger near the Oklahoma border in southeast Kansas
Thursday morning.
A mix of rain and snow is forecast Saturday night for areas north
of highway 400. A changeover to rain is expected before noon on
Sunday.
Rain may mix with or change to snow prior to ending central
Kansas Sunday night.
There is another chance of snow for the area roughly north of
highway 400 Monday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today or tonight.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
Howerton
Winter Weather, Rice
- When
- February 19, 3:30 PM CST to February 20, 6:00 AM CST
- Where
- Rice forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
Snow amounts across the county ranged between 1 and 3 inches in depth.
Winter Weather, Butler
- When
- February 19, 3:30 PM CST to February 20, 6:00 AM CST
- Where
- Butler forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
Snow amounts across the county ranged between 1 and 3 inches in depth.
Winter Weather, McPherson
- When
- February 19, 3:30 PM CST to February 20, 6:00 AM CST
- Where
- McPherson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
Snow amounts across the county ranged between 1 and 3 inches in depth.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kansas, February 19 to 20, 20203 injured · 4 events
- Flood in Georgia, February 19 to 21, 2020$15,000 · 1 event
- High Surf in Hawaii, February 19 to 21, 20208 events
- Winter Weather in Iowa, February 19, 20204 events
- Lake-Effect Snow in New York, February 19 to 20, 20203 events
- Winter Weather in South Dakota, February 19, 20202 events
- Winter Weather in Nebraska, February 19, 20202 events
- Blizzard and High Wind in Alaska, February 19 to 21, 202075 kt wind · 2 events
- Funnel Cloud in Florida, February 19, 20201 event
- Lake-Effect Snow in New York, February 19 to 20, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872235, 872236, 872237.